Winter Storm, Butler
- When
- December 11, 6:00 AM EST to 9:00 AM EST
- Where
- Butler forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
Low pressure tracked across the Ohio Valley early in the morning. Surface temperatures were just below freezing, and precipitation fell in the form of freezing rain and sleet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Low pressure tracked across the Ohio Valley early in the morning. Surface temperatures were just below freezing, and precipitation fell in the form of freezing rain and sleet. In the Cincinnati metro area, ice accumulated up to a quarter inch, causing slick roadways during the morning rush hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 11, 5:26 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 526 AM EST WED DEC 11 2002 WENT AHEAD AND EXTND WINTER STORM WARNING EAST INTO SOUTH CNTRL OH. FCST PACKAGE SENT AT 450 AM WITH HEADLINES...PLEASE SEE WSWILN FOR PERTINENT INFO. -------------------------------------------------------------------- 320 AM EST 07Z SFC ANALYSIS INDCG SFC LO OVER EASTERN TN WITH LG AREA OF PCPN AHEAD OF LO ACRS OH AND TN VALLEY. CURRENT WV IMAGERY PLACES UPR LO IN WESTERN TN AND MOVNG NE ATTM. 32F ISOTHERM ROUGHLY EXTNDG ACRS SOUTHERN ILLINOIS AND INDIANA THROUGH NORTHERN KY AND ACRS SOUTH CNTRL OH. -FZRA CURRENTLY IN CVG VICINITY NE TO ILN. THROUGH FRI NIGHT...INITIAL CHALLENGE REVOLVES AROUND ICING POTENTIAL FOR FCST AREA THROUGH ERLY AFTN. PCPN SHIELD CONTINUES TO MAKE SLOW PROGRESS NORTHWARD...BUT WITH DRY ATMOS IN PLACE ALONG AND NORTH OF I-70 PCPN HAVING HARD TIME REACHING GROUND. WITH HEAVIER PCPN MOVNG INTO DAY/CMH ATTM...EXPECT LO LVLS TO MOISTEN UP AND PCPN SHOULD BEGIN FALLING SHORTLY. GFS CONTINUES TO SHOW GOOD CONSISTENCY OVER PREV COUPLE RUNS AND WILL TREND TOWARDS ITS SOLN FOR THIS FCST PACKAGE. ETA CONTINUING TO SPREAD 0.75 IN QPF ACRS SOUTHERN COUNTIES BY 12Z WHICH LOOKS TOO HIGH. CURRENT OBS/RADAR TRENDS INDCG ABOUT .03-.07 IN/HR ACRS SW OH AND NORTHERN KY ATTM AND WITH SVRL HRS PCPN LEFT...THINK VALUES WILL TOP OFF BTWN 0.30-0.50 IN ACRS SOUTH. FURTHER NORTH ACRS DAYTON AND CMH ZONES...STILL THINKING QPF VALUES WILL REMAIN BTWN 0.10-0.25 IN FOR EVENT. IN REGARDS TO ADDING ANY COUNTIES TO WINTER STORM WARNING...WILL CONTINUE TO MONITOR OBS AND MAKE DECISION AT FCST ISSUANCE TIME BTWN 900-930Z. SHOULD SEE FZRA MAKE SLOW CHANGE TO RA AS TEMPS WARM ABV FREEZING MID/LATE MRNG. WILL CONTINUE ADVISORY ACRS REMAINDER FCST AREA THRU NOON. UPR LO WILL SHIFT ACRS REGION AND BE LOCATED OVER WESTERN PA BY THIS EVNG. WILL SEE PCPN GRADUALLY END FROM SW TO NE ACRS FCST AREA DURING AFTN HRS. MAY SEE PCPN LINGER FOR BRIEF PERIOD DURING EVNG IN CMH ZONE. HI PRES WILL SLOWLY BUILD INTO REGION BY ERLY THURS WITH PTLY CLDY SKIES DVLPG. WITH SW WINDS ON BACK SIDE OF HI...SHOULD SEE NICE WARMUP INTO 40S FOR THURS. UPR LO TRACKING INTO TN VALLEY ON FRI WILL BE NEXT WX MAKER FOR REGION LATE FRI/SAT. 00Z RUNS GFS/ETA TAKING UPR LO FURTHER SOUTH ACRS TN FRI NIGHT AND INTO SMOKY MTNS BY 12Z SAT. LO LVL THICKNESSES APPEAR TO BE A TOUCH COLDER FRI NIGHT WHICH MAY MEAN A QUICKER CHANGE TO SN BEFORE PCPN ENDS SAT. WILL CONTINUE CURRENT FCST OF RA/SN MIX FOR FRI NIGHT...BUT LATER SHIFTS WILL HAVE TO MONITOR. TEMPS...ONLY EXPCTNG SMALL TEMP RECOVERY TODAY WITH THICK CLOUD DECK...PCPN AND CAA ACRS REGION. MAV NUMBERS LOOK REASONABLE WITH M/U30S AND WILL FOLLOW. NEAR MAV GUID TONIGHT...BUT LOOKS A LITTLE COOL THURS-FRI SO BUMPED UP A FEW DEGREES. FCSTID = 34 .ILN...WINTER STORM WARNING THROUGH NOON FOR ZONES INZ066..073>075...KYZ091>093...OHZ070-073...077-082. WINTER WEATHER ADVISORY THROUGH NOON FOR REST OF ZONES. RYAN
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-111230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 532 AM EST WED DEC 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE... FREEZING RAIN IS LIKELY ACROSS THE ENTIRE FORECAST AREA THIS MORNING. AS TEMPERATURES WARM ABOVE FREEZING...PRECIPITATION WILL CHANGE TO RAIN DURING THE AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RYAN
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324566, 5324567.